Author Affiliations: From All India Institute of Medical Sciences, New Delhi, India. The authors report no conflicts of interest regarding the content herein. Manuscript submitted April 23, 2008 and accepted May 19, 2008. Address for correspondence: Ravi S. Math, MBBS, MD, DM, All India Institute of Medical Sciences, Department of Cardiology, Ansari Nagar, New Delhi, Delhi 110029 India. E-mail: firstname.lastname@example.org
ABSTRACT: A 50-year-old female developed cortical blindness 5 hours after coronary angiography. A non-contrast-enhanced computed tomographic scan of the brain revealed bilateral occipital and middle cerebral/posterior cerebral artery watershed territory infarcts with a possibility of subarachnoid hemorrhage (SAH). Magnetic resonance imaging of the brain revealed the above infarcts, but not SAH. The selective vulnerability of occipital lobes to contrast agent toxicity was postulated as the underlying mechanism. The patient had partial recovery of vision.
J INVASIVE CARDIOL 2008;20:E301–E303
Visual disturbances are rare after cardiac catheterization.1,2 These complications tend to be more commonly associated with cerebral and vertebral angiography, where the stated incidence varies between 0.3–4%.3,4 Most often, the outcome of these complications tend to be benign, with complete recovery.5 No further investigations are usually required in the absence of any other focal neurological deficits.2,5 We report a case of loss of vision in both eyes following coronary angiography that resulted in partial recovery.
Case Report. A 50-year-old obese, hypertensive female with a history of rest angina and dynamic electrocardiographic changes was scheduled for coronary angiography. She had no known hypersensitivity to any medication or iodinated contrast agents. Her renal functions were normal. The procedure was performed through the transfemoral route after an overnight fast. After the insertion of an arterial sheath, 2,500 IU of intravenous heparin was administered. Approximately 50 ml of a nonionic, low-osmolar contrast agent (iohexol, 350 mg iodine/ml) was used. The procedure was uneventful. The coronary arteries and the left ventricular functions (LV) were normal. No LV clot was observed.
The patient remained asymptomatic until 5 hours after the angiography. Subsequently, she started complaining of nausea and repeated retching. Her vital signs parameters were stable and there were no neurological complaints. She received intravenous ranitidine without much relief. Half an hour later, she complained of total loss of vision in both eyes. On examination, both the pupils were of normal size and responded briskly to light stimulus. There was no nystagmus and the extra-ocular movements were normal. In both eyes, her vision was restricted to only the perception of light. The fundoscopic examination was normal and there was no other focal neurological deficit. Her sensorium was intact, but she was markedly apprehensive. She was shifted to the coronary care unit for close monitoring and observation. Transthoracic echocardiography did not reveal any intracardiac clot. She was evaluated by a neurologist and an ophthalmologist, and both believed that a functional cause could not be ruled out. Fortunately, within 3 hours, her vision started improving spontaneously and she was able to count fingers at 2 feet. She was reassured, and no further treatment or investigations were conducted at this stage.
However, over the next few hours, her vision did not improve any further. A non-contrast computed tomographic (CT) scan of the brain performed 24 hours after the onset of the patient’s visual disturbance revealed bilateral occipital and middle cerebral/posterior cerebral artery watershed territory infarcts (Figures 1 and 2). There was effacement of cortical sulci in both superior frontal lobes, with a linear area of hyperdensity, suggesting a possibility of sub-arachnoid hemorrhage (SAH).
Magnetic resonance imaging (MRI) of the brain more clearly delineated the above-mentioned infarcts. However, there was no evidence of SAH (Figure 3). Magnetic resonance angiography (MRA) of the cranial vessels was essentially normal, without any evidence of obstruction, hypoplasia or atresia of the cranial vessels. A repeat non-contrast CT scan of the brain after 48 hours of the index event clearly documented the bilateral occipital infarcts (Figure 4). There was no evidence of SAH. During her hospital stay, the patient’s vision improved only partially. Goldman perimetry was inconclusive, as the patient’s responses were highly variable. On the tenth day (at the time of discharge), she could perceive vision, finger counting up to 3 meters. At the last follow up done 6 weeks after the index event, her vision had improved to finger counting at 4 meters, with some improvement in her color vision.
Discussion. Visual disturbances are rare after cardiac catheterization.1,2 However, the majority of the reports are based on retrospective observations, and the true incidence may be underestimated. In a prospective analysis, approximately 1% of patients had visual disturbances after cardiac catheterization (of which, 0.2% had complete blindness). This complication occurred more commonly in females and in patients with normal coronary arteries. All the patients experienced a complete recovery within 24 hours. Routine imaging of the brain was not performed in this study.5
The causes responsible for cortical blindness after cardiac catheterization could be:
1. Embolization of atheromatous material or thrombus to cerebral vessels;
2. In-situ thrombosis of cerebral vessels;
3. Spasm of cerebral vessels;
4. Prolonged hypotension;
6. Dissection of the aortic arch and its branches;
7. Selective vulnerability of the occipital lobes to contrast agent toxicity (cortical blindness).5
Considering the delayed presentation of the present case (5 hours after the procedure), embolization appeared unlikely. Similarly, dissection and in-situ thrombosis were unlikely, as the MRA of cerebral vessels was normal. There was no periprocedural hypotension or migraine attack. The more likely possibility of the visual complication in the present case was selective vulnerability of the occipital lobes to contrast agent toxicity, leading to cortical blindness (CB).
Contrast-induced CB is an uncommon, but well recognized, complication after cardiac catheterization. It was first reported by Fischer-Williams et al in 1970.1 Approximately 15 cases have been reported in the literature thus far, to our knowledge.6 The integrity of the blood brain barrier (BBB) is uneven, and in the occipital cortex, it tends to be easily penetrated. Long-lasting hypertension contributes to the fragility of BBB. Also, the prolonged supine position after the procedure and the density of the contrast material compared to blood makes the occipital lobes more prone to contrast toxicity.7 Experimental studies have shown that hyperosmolar agents (including contrast agents) can break down the BBB.8,9 A CT scan performed immediately after the onset of symptoms revealed diffuse extravasation of the dye into the subarachnoid space and brain tissue in the posterior third of the brain.10 This is at times mistaken for SAH (as in our case).11 An MRI can differentiate between contrast-induced brain enhancement and SAH.11 In most cases, the CT scan becomes normal after 24 hours, but in 2 cases, the picture transformed into an occipital infarction.12,13
CB may start during the procedure or be delayed up to 12 hours afterward.14 It has been stated that CB usually recovers completely by 24–48 hours, but at times, it may be delayed up to 7 days.15Return of vision is gradual from light and motion perception to form and color vision.16 The recovery in those who go on to develop occipital infarction may be incomplete.12,13 It is not contrast-volume dependant and may occur with as little as 7 ml of contrast agent after cerebral angiography.17 However, following coronary angiography, it is more often seen in patients who have undergone coronary artery bypass graft surgeries. This is because the angiographic procedure in these patients requires use of larger amounts of dye and hooking of the left interior mammary artery (which is close to the vertebral artery)..7,18 Most of the reported cases after cardiac catheterization have occurred after use of 100–400 ml of contrast volume.18 Ours is probably the first case to have developed in which as little as 50 ml of contrast after a coronary angiography. It has been reported with the use of both low- and high-osmolar dyes (lesser with the former).18 There have been a number of mechanisms postulated, including an idiosyncratic reaction, microembolization, hypoxia and edema and endothelin release.11,14
The present case has brought forth a number of observations. First, CB after cardiac catheterization is rare, but not always benign. Second, neurological complaints after cardiac catheterization should not be ignored, however improbable or functional they may seem. Immediate brain imaging is needed to resolve the issue.